Do I suffer from incredibly low blood sugar or diabetes?
Hi. I am a 22 yr old female and I don't know what's going on. I am very active (cross country runner and tennis player), I workout 4-5 days a week, am 140 lbs at 6'0" . For the last 8-10 months I have had the same pattern, although it's progressively gotten worse:
If I don't eat first thing in the morning then I get unbelievably nauseous, shaky, irratable, and sometimes feel like I may pass out. I also get this way throughout the day between meals as well as after working out. I always try to eat a spoonful of Peanut butter before running but that doesn't always solve the problem, and I must always eat within a few minutes of my return from a workout or i get pale, shaky, clammy, and incredibly sick. Sometimes if I get this way in the afternoon, i'll drink some OJ or a cup of diluted gatorade and that will normally have a positive affect.
THen, if i eat something too high in sugar (cookie, soda, lemonade, ice cream---even in small moderation) or too many carbs, I get the same way: very ill-feeling, shaky, clammy, hot, and i have to lay down. I feel like i will either vomit or pass out.
My dad is diabetic as is my grandfather. I just wonder if maybe I am in the pre-diabetic stages or do I have low blood sugar or even a high metabolism?
Do you have any inclination of what may be causing this or what I can do to avoid/minimize these daily episodes?
Hello, Dawn. I'm not a medical professional, just the parent of a kid with diabetes. Unfortunately, your symptoms do appear to be the same symptoms as diabetes, or at least hypoglycemia. I would make an appointment with your doctor to get your blood sugar checked. If you do have diabetes, the only way to treat it is with insulin. Good luck. Hypoglycemia is slightly different, but related. Basically you just have low blood sugars, and the primary fix is primarily by diet. Good luck.
Your symptoms do not sound like diabetes to me, for you do not mention thirst, which is the primary symptom of high glucose levels. Your symptoms sound much more like hypoglycemia. There is a wonderful website with lot of info about this problem at www.hypoglycemia.org/
One more thing... a good friend of mine discovered that he was having hypoglycemic episodes after playing racquetball, and he tried everything. Finally he discovered sort of by accident that the chromium in a new batch of vitamins his wife had asked him to take was the source of his problem. He stumbled across this when doing some reading. Apparently, chromium can affect some people's blood sugar levels. So if you take vitamins, do look to see if chromium is one of the ingredients. Seems like a long shot, but my friend's situation seemed interesting enough to pass along. He is fine now that he stopped those particular vitamins.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.